Repeated infusions of ketamine for migraines or pain not linked to increased adverse events

Repeated infusions of ketamine treatments for migraines or pain was not associated with increased risk for hepatotoxicity or psychomimetic adverse drug events (ADEs), according to research from Thomas Jefferson University Hospital in Philadelphia, PA, and the University of Virginia at Charlottesville.

Andrew Mendelson, Lynn Kohan, Mariam Wanees, Tina Dailey, Robert Goldstein, Anna Irwin, Reza Salajegheh, Xiaoing Zhu, Joseph Okai, Marc Torjman, Eugene Viscusi, Eric Schwenk, and Joseph Gonnella received a Resident/Fellow Travel Award for their abstract of the study, "A Multicenter Retrospective Study of Adverse Effects From Ketamine for Refractory Headache and CRPS," which will be presented on Friday, November 15, 2019, during the 18th Annual Pain Medicine Meeting in New Orleans, LA.

Ketamine is an effective treatment for acute and chronic pain conditions such as refractory headache and neuropathic pain. However, it can be associated with hepatotoxicity and ADEs such as hallucinations, visual disturbances, unpleasant dreams, and dysphoria, especially at higher doses, and repeated treatments were thought to increase risk.

Mendelson and colleagues retrospectively reviewed the records of 114 patients who had undergone either a single admission or multiple admissions for treatment of refractory headache or pain for five-day ketamine infusions, used off-label, at two institutions and compared the incidence of elevated liver function tests (LFTs) and psychomimetic ADEs between initial and repeated ketamine treatments.

They found no statistically significant association between elevated baseline LFTs for initial versus repeated treatments nor an association between the presence of hallucinations and vivid dreams and initial or repeated treatments. In fact, repeated ketamine treatments were associated with lower incidence of nausea and vomiting and less sedation than initial treatments.

"We speculate that the lower incidence of nausea and vomiting as well as sedation in repeat admissions is related to increased vigilance, surveillance, and prophylaxis by clinicians after reviewing prior records as well as patient history," the authors wrote. And despite their findings, "given the overall high incidence of elevated LFTs in this population, we recommend baseline and at least one additional set of LFTs at the end of treatment to monitor for toxicity as well as follow-up for any patient with elevated LFTs at the end of treatment."

The 18th Annual Pain Medicine Meeting will be held November 14–16, 2019, in New Orleans, LA. The conference brings together national and international experts in pain medicine to offer translational and clinical information that pain practitioners can implement directly in practice.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
BMA reports on the challenges of menopause for working female doctors